Hail, Payne
- When
- April 29, 11:09 PM CST
- Where
- Payne County, 2.17 mi SW of (Swo)stillwater Airport
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.140, -97.120
A line of thunderstorms developed along a cold front in north-central Oklahoma during during the late evening of the 29th and early morning of the 30th, with a few reports of severe hail and wind received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of thunderstorms developed along a cold front in north-central Oklahoma during during the late evening of the 29th and early morning of the 30th, with a few reports of severe hail and wind received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 29, 10:34 PM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1134 PM CDT Fri Apr 29 2022 ...New AVIATION... .SHORT TERM... (This evening through Saturday) Issued at 229 PM CDT Fri Apr 29 2022 Early this evening (7 pm), a few severe thunderstorms may be ongoing mainly near and east of Interstate 35. A cold front will enter northwest Oklahoma around 8 pm and move into southwest and central Oklahoma by midnight to 1 am. Several models indicate a thin line of convection will develop along the cold front, but may struggle to produce storms where the dryline has surge into western Oklahoma and western north Texas this afternoon. Severe weather is possible with storms along the cold front, especially across north central and perhaps central Oklahoma. Although elevated instability is decent, the main severe hazard appears to be damaging winds with some hail possible. Thunderstorms may linger along the front in south central and southeast Oklahoma through 9-10 am with dry conditions for the rest of Saturday. Although the wind may be a little breezy (northwest wind) Saturday looks like a rather nice day. && .LONG TERM... (Saturday night through next Thursday) Issued at 236 PM CDT Fri Apr 29 2022 The first week of May will be active with a series of shortwave troughs progged to move through the Plains. There will be periods of showers and thunderstorms with a risk of severe weather and heavy rainfall. For Sunday, a warm front is progged to lift to the north as a shortwave trough approaches the High Plains from the west. Thunderstorms are expected to develop across the High Plains of Texas by Sunday afternoon. In addition, thunderstorms may develop along the warm front near the Red River. These thunderstorms are expected to coalesce and grow upscale and move eastward Sunday night. Heavy rainfall and severe weather are both possible. For Monday, there is conditional risk for severe thunderstorms. The risk of severe weather will be modulated by Sunday night's convection and timing of the shortwave trough. If there is enough subsidence and/or cloud cover in the wake of the morning convection, that could prevent the development of convection during the afternoon. At the surface, a dryline is forecast to be across western Oklahoma with a cold front advancing to the southeast across northwest Oklahoma. If enough daytime heating/insolation occurs for sufficient instability, the environment will be favorable for supercells ahead of the dryline. All hazards (large hail, damaging winds, and tornadoes) are possible. Thunderstorms may also develop along the cold front. For Tuesday, most locations should experience a lull in convection. There will be a low chance across southeast Oklahoma-- where the aforementioned cold front may stall. For Wednesday into Thursday, another shortwave trough (or two) are forecast to approach the Southern Plains. Once again...there will be a chance for severe thunderstorms and heavy rainfall. Bottom line: It's May in the Southern Plains. Be sure to stay weather aware through next week as any of these days could end up with a more significant risk of severe weather. Mahale && .AVIATION... (06Z TAFS) Issued at 1131 PM CDT Fri Apr 29 2022 Mostly VFR conditions will exist throughout the TAF period. Only exception to this is the potential for MVFR cigs as storms move through KPNC, KSWO, and potentially KOKC and KOUN. Winds will continue to shift out of the north and northwest as the cold front moves through the area. Gusty winds are possible early, calming down by the evening on Saturday. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 56 78 51 80 / 30 0 0 10 Hobart OK 53 82 50 82 / 10 0 0 30 Wichita Falls TX 58 84 53 85 / 20 0 0 30 Gage OK 49 77 45 81 / 0 0 0 20 Ponca City OK 51 77 46 78 / 60 0 0 0 Durant OK 66 83 54 83 / 20 20 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...06 LONG TERM....10 AVIATION...13
Hazardous Weather Outlook National Weather Service Norman OK 1029 PM CDT Fri Apr 29 2022 OKZ004>048-050>052-TXZ083>090-010330- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1029 PM CDT Fri Apr 29 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... A line of thunderstorms is expected to develop tonight along a southeast moving cold front mainly across north central into central Oklahoma. Damaging wind gusts up to 70 mph and hail up to the size of half dollars will be possible with these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms are possible Sunday through early Tuesday morning, and then again Wednesday. Severe thunderstorms will be possible Sunday mainly west of I-35 and then again for most of the area Monday and Wednesday. Heavy rainfall will also be possible both Monday and Wednesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
1013 PM CDT Fri Apr 29 2022
OKZ007-300345-
Grant OK-
1013 PM CDT Fri Apr 29 2022
...Strong thunderstorms will impact portions of Grant County through
1045 PM CDT...
At 1012 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from the Kansas state line northwest of
Renfrow to near Wakita. Movement was southeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Medford, Pond Creek, Lamont, Wakita, Deer Creek, Jefferson and
Renfrow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3677 9746 3659 9746 3660 9789 3680 9806
3700 9788 3700 9770
TIME...MOT...LOC 0312Z 326DEG 44KT 3698 9780 3683 9790
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
1027 PM CDT Fri Apr 29 2022
OKZ006-007-011-012-300400-
Major OK-Garfield OK-Alfalfa OK-Grant OK-
1027 PM CDT Fri Apr 29 2022
...Strong thunderstorms will impact portions of southeastern Alfalfa,
southwestern Grant, northern Garfield and northeastern Major Counties
through 1100 PM CDT...
At 1027 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Pond Creek to 3 miles southeast
of Goltry. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Enid, Pond Creek, Garber, Kremlin, Breckenridge, Hunter, Hillsdale,
Carrier and North Enid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3657 9747 3640 9761 3644 9822 3674 9796
TIME...MOT...LOC 0327Z 267DEG 40KT 3670 9792 3651 9810
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
1101 PM CDT Fri Apr 29 2022
OKZ012-300430-
Garfield OK-
1101 PM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of southern Garfield
County through 1130 PM CDT...
At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waukomis, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Enid, Waukomis, Covington, Marshall, Breckenridge, Fairmont, Douglas,
Vance Air Force Base, Bison, North Enid and Hayward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3640 9746 3616 9746 3617 9805 3646 9785
TIME...MOT...LOC 0400Z 270DEG 41KT 3625 9791
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
1134 PM CDT Fri Apr 29 2022
OKZ012-013-019-020-300515-
Garfield OK-Payne OK-Logan OK-Noble OK-
1134 PM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of southern Noble,
north central Logan, western Payne and southeastern Garfield Counties
through 1215 AM CDT...
At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Lucien, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stillwater, Perry, Perkins, Morrison, Marshall, Orlando, Lake Carl
Blackwell, Lake Mcmurtry, Lucien and Hayward.
This includes Interstate 35 between mile markers 172 and 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3634 9703 3633 9703 3634 9698 3633 9694
3598 9699 3614 9763 3640 9749
TIME...MOT...LOC 0434Z 279DEG 36KT 3621 9749
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
03The Norman radar (KTLX), 91 km away, was scanning. The volume nearest the first event began at 05:09 UTC.
11 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019178, 1019179, 1019180, 1019181, 1019182, 1019183, 1019184, 1019185, 1019186, 1019187, 1019188.